BIOMEDICAL RESEARCH AND REVIEWS

ISSN 2631-3944

Hepar Lobatum Carcinomatosum Associated With Metastatic Breast Cancer: An Unusual Cause of Liver Dysmorphy

Yosra Yahyaoui1, Yosr Zenzri1*, Azza Gabsi1, Amina Mokrani1, Nesrine Chraiet1, Amel Mezlini1

Medical oncology department, Salah Azaiez Institute. Faculty of medecine of Tunis. El Manar University, Tunis, Tunisia

CitationCitation COPIED

Yahyaoui Y, Yosr Z, Gabsi A, Mokrani N, Mezlini A, et al. Hepar Lobatum Carcinomatosum Associated with Metastatic Breast Cancer: An Unusual Cause of Liver Dysmorphy. Biomed Res Rev. 2020 Jan;3(1):118

Abstract

Hepar Lobatum Carcinomatosum (HLC) is an acquired hepatic distorsion which generally refers to liver abnormalities in tertiary syphilis. It is an exceptional liver dysmorphy associated with liver metastases of carcinoma, most often breast carcinoma. It is a noncirrhotic hepatic disease. We report the case of a 58-year-old woman with HLC resulting from metastatic mammary carcinoma in the liver. We analyse through this observation the clinical, radiological and histological characteristics of this entity

Keywords

Hepar lobatum; Breast; Cancer; Metastases

Introduction

Hepar Lobatum Carcinomatosum (HLC) is an unusual clinical finding. It is an acquired liver dysmorphy with lobulated contour and linear depressions mostly known as the endstage of tertiary syphilis [1]. HLC have been described in association with liver metastases of carcinoma in many cases [2]. That is resulting from invasive metastatic breast cancer in most cases [3].

Case Presentation

A 58-year-old woman was followed-up for carcinoma of the breast, which was staged T4bN1M1 with multiple liver mestastases .Breast Biopsy led to a diagnosis of an invasive ductal carcinoma grade III, Her2 positive, hormone-receptor-negative with a ki-67 index of 18% . She was initially treated by chemotherapy (5-Fluorouracil – Epirubicin-Cyclophosphamide). After 5 courses, the patient complained of hepatalgia and major asthenia. The physical examination showed hepatomegaly and a right upper quadrant abdominal pain. Last blood tests revealed thrombocytopenia and liver tests showed increased serum levels of aspartate and alanine aminotransferases which were respectively four and three times the upper normal limit. Low prothrombin ratio (58%) and increased glutamyl-transpeptidase which was fourteen times the upper normal limit were observed. The level of CA 15-3 was 584.6 UI/ml. There was no clinical or serological evidence for hepatitis B or C virus infection. Moreover, there was no history of alcohol or drug consumption. CT scan revealed a heterogeneous and dysmorphic liver with capsular retractions, bosselated contour and a major atrophy of the right liver lobe. Hepatic nodules were observed in the left lobe. Imaging revealed a tumor regression of metastases of the left liver lobe (Figure 1). Magnetic resonance imaging supported the diagnosis of Hepar Lobatum Carcinomatosum. A CT-guided liver biopsy was performed. Histological examination of the liver biopsy showed a proliferation with trabecular and glandular architecture invading the liver sinusoids and obstructing the biliary tract. No fibrosis was observed. There were no granulomas, giant cells or features indicating coexisting chronic hepatitis. The patient is still on second line chemotherapy by Capecitabine. A baseline CT scan was performed before starting Capecitabine showing dysmorphic liver with hypertrophy of segments VIII, VII, VI and IV with an extensive fibrosis supporting the diagnosis of Hepar Lobatum Carcinomatosum (Figure 2).